Hail, Frontier
- When
- September 21, 5:28 PM CST
- Where
- Frontier County, 5.93 mi ESE of Moorefield
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 40.660, -100.220
Multicellular thunderstorms developed during the evening hours and produced hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
Multicellular thunderstorms developed during the evening hours and produced hail and strong winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 21, 2:23 PM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 323 PM CDT SUN SEP 21 2008 .SYNOPSIS... MOST OF SHOWERS FROM THIS MORNING THOUGH MID AFTN HAVE LIFTED INTO SCTRL SD. CLEARING AND DESTABILIZATION IN SERN WY AND WRN PNHDLE HAVE CONTRIBUTED TO ISOLATED TSRA. && .DISCUSSION... FORECAST CHALLENGE REMAINS POPS AND COVERAGE TONIGHT AND SEVERE THREAT. MODELS ARE IN POOR AGREEMENT WITH RESULTING QPFS. GIVEN CURRENT DEVELOPMENT TO OUR WEST...EXPECT ISOLATED TO WIDELY SCATTERED COVERAGE. A FEW SEVERE POSSIBLE DUE TO FAVORABLE 40-50KTS DEEP LAYER SHEAR AND SB CAPES UP TO 1000J/KG ACROSS OUR WEST. AREAS WEST OF VTN THROUGH OGA STILL MOST FAVORABLE FOR A FEW SEVER THROUGH EARLY EVENING. OVERNIGHT BOUNDARY LAYER MOISTURE FURTHER DEEPENS WITH STRATUS TO BECOME EXTENSIVE EAST OF LBF THROUGH VTN. THE SURFACE TROUGH WILL POSITION ITSELF ACROSS CNTRL PNHDL BY AFTN WHERE DEEPER MOISTURE AND INCREASING SHEAR WILL LEAD TO A BETTER DAY FOR STORM DEVELOPMENT. BETTER SURFACE HEATING WITH HIGHS IN THE MID 80S WILL LEAD TO GREATER DESTABILIZATION BY LATE AFTERNOON FOR THUNDERSTORMS TO FORM ALONG THE TROUGH AND MOVE EAST AS A STRONGER DISTURBANCE LIFTS NORTHEAST THROUGH THE EVENING. AREAS NORTH OF HIGHWAY 2 WILL HAVE A BETTER CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT AND COVERAGE. TUESDAY THE SYSTEM WILL KICK EAST WITH A MORE ZONAL PATTERN FOR DRY CONDITIONS AND A COOL OFF INTO THE UPPER 70S. THIS MAY NOT LAST LONG HOWEVER AS NAM AND GFS POSITION A WARM FRONT ACROSS THE NEBR/KS STATE LINE LATE TUESDAY NIGHT WHICH LIFTS NORTH WEDNESDAY. HAVE INSERTED SLIGHT CHC POPS SOUTH OF I80 LATE TUESDAY NIGHT THEN FURTHER NORTHWARD ACROSS SERN HALF OF FA WEDNESDAY AND WEDNESDAY EVENING. THURSDAY THROUGH SUNDAY...DRY FCST AS WEAK UPPER RIDGE INFLUENCE AND AN UPPER TROUGH APPROACHING BY SUNDAY. 80S TO PREVAIL THU AND FRI COOLING DOWN INTO THE UPPER 70S BY SAT AND SUN. && .AVIATION... GUSTY SOUTH WINDS CONTINUE AHEAD OF SHORT WAVE TROUGH...WHICH WILL PUSH ACROSS THE REGION LATE TOMORROW. CURRENT FORECAST IS VFR INTO TOMORROW...HOWEVER LOW CONFIDENCE BOTH TAF SITES WILL REMAIN VFR THROUGH THE PERIOD. UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA THIS EVENING/OVERNIGHT AND HAS THE POTENTIAL TO PRODUCE MVFR CIGS/VSBY SHRA/TSRA. TIMING OF SCT STORMS MAKE IT DIFFICULT TO PINPOINT A TIME OF OCCURRENCE. FEEL IT IS BETTER TO AMEND WHEN/IF STORMS WILL ARRIVE AT THE TERMINAL SITES. WOULD GIVE KVTN A HIGHER CHANCE OF DROPPING INTO THE MVFR CATEGORY THAN KLBF...AS STORMS WILL BE MOVING NORTHEAST...AFTER INITIATING OVER N CO AND WY. && .LBF WATCHES/WARNINGS/ADVISORIES...NONE. && KAR/MM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 355 PM CDT SUN SEP 21 2008 NEZ004>010-022>029-035>038-056>059-069>071-094-222100- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 355 PM CDT SUN SEP 21 2008 /255 PM MDT SUN SEP 21 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. AN ACTIVE SEVERE WEATHER DAY IS STILL POSSIBLE WITH ISOLATED TO PERHAPS SCATTERED SEVERE THUNDERSTORMS DEVELOPING ACROSS THE PANHANDLE OF NEBRASKA THIS EVENING. THEN STORMS WOULD SPREAD EAST ACROSS WESTERN NEBRASKA. SEVERE STORMS...IF THEY DEVELOP...THIS EVENING WILL BE CAPABLE OF LARGE HAIL AND WIND DAMAGE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN AS A STALLED OUT COLD FRONT ACROSS NORTH CENTRAL NEBRASKA ACTS AS A FOCUS FOR SCATTERED SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND WIND DAMAGE DURING THE LATE AFTERNOON. THE AREA OF GREATEST CONCERN IS ALONG AND NORTH OF INTERSTATE 80 AND MOISTURE WILL BE SUFFICIENT FOR INTENSE RAINFALL RATES WITH STRONGEST STORMS IN ADDITION TO THE THREAT OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND AGAIN MONDAY EVENING. && THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER... HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE MASEK
The North Platte radar (KLNX), 147 km away, was scanning. The volume nearest the first event began at 23:28 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
The strong thunderstorm winds broke off the top of a cottonwood tree.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126813, 126815, 126816, 126817, 126818, 126819.